Pennsylvania, 2017

Heavy Snow in Pennsylvania, March 14 to 15, 2017

March 14 to 15, 2017 · NWS PBZ · 1 event in 1 county or zone

Low pressure system that ejected out of the Rockies and into the midwest interacted with and deepened an upper trough over the region on the 13th. As a result, a coastal low developed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure system that ejected out of the Rockies and into the midwest interacted with and deepened an upper trough over the region on the 13th. As a result, a coastal low developed. While a pronounced dry slot and weak warm advection limited snow accumulation across much of the Ohio Valley, 6-12 inches of snow, with isolated higher amounts of up to 16 inches, was recorded in the mountains of West Virginia and in Garrett county, Maryland, with additional support from uplsope enhancement through the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 14, 12:11 AM EST, 49 minutes earlier.

Area forecast discussion, Mar 14, 12:11 AM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
111 AM EDT Tue Mar 14 2017

.SYNOPSIS...
Winter storm is expected to bring accumulating snow overnight through
Wednesday with colder than average conditions through the rest
of the week.

&&

.NEAR TERM /THROUGH TODAY/...
Early evening update:

Have again backed off precipitation onset and tightened the
gradient of snow from the mountains to the west based off of
latest trends and consensus of hi-res short-term guidance

A period of heavy snow over the terrain with the placement of
the coastal low still looks likely overnight/early morning but
further west drier air and subsidence will delay onset times and
overall result in less accumulations overnight than previously
expected. No changes to headlines were made with this update but
may be necessary overnight if ongoing trends continue

Bulk of the heaviest snow should be done by mid-morning outside
of the ridges where snow rates should pick up during the
afternoon as flow becomes west-northwest on the backside of the
departing coastal as it moves into New England. Strong cold
advection and the pivoting upper trough will support further
accumulation through the day Tuesday and Tuesday night as the
upper low transitions over the region.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
Cold northwest flow in combination with steep low level lapse
rates should allow for snow showers persist across upslope
areas through Thursday morning. Additional snowfall is expected
with this pattern, especially over the higher terrain and along
the I-80 corridor. These snow showers could potentially be
strong enough to cause quick hazardous driving conditions
largely during the Wednesday morning commute.

Surface ridging will then help end snow showers and keep
conditions dry through much of Friday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Moisture increases in response to an incoming shortwave trough
and this feature will bring precipitation chances from Friday
afternoon through Saturday night. The trough is progged to
deepen and cut off as it approaches the CWA and allow for cooler
temperatures to support some snow showers periodically through
early Sunday. Another shortwave is again expected to increase
precipitation chance early next week.

Temperatures will be well below normal through Friday morning. A
slight moderation in temperatures is then expected through the end
of the period but temperatures will remain slightly below normal
values.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Areas of light snow and condition deterioration to MVFR, with
isolated IFR, are expected early this morning with an
approaching upper trough. The heaviest snow is progged to stay E
of the TAF sites as a coastal low develops in response to the
digging upper trough. Some lake and terrain enhancement is
expected this afternoon as winds back to NW, with ports N of I
80 seeing the best chance for IFR.

Gusty NW winds 20-30kt are expected by the afternoon with a
tightening pressure gradient on the W side of the rapidly
deepening coastal surface low.

.OUTLOOK...
Restrictions are likely through Wed night under upper troughing
and cold NW flow. Restrictions are possible with Fri/Sat low
pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Storm Warning until 8 AM EDT Wednesday for MDZ001.
OH...Winter Weather Advisory until 11 PM EDT this evening for
     OHZ039>041-048.
PA...Winter Storm Warning until 8 AM EDT Wednesday for PAZ007>009-
     015-016-023-074-076.
     Winter Weather Advisory until 11 PM EDT this evening for
     PAZ013.
WV...Winter Storm Warning until 8 AM EDT Wednesday for WVZ510>514.

&&
Hazardous weather outlook, Mar 13, 2:12 AM EST, 22 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
312 AM EDT Mon Mar 13 2017

MDZ001-PAZ007>009-015-016-023-074-076-WVZ510>514-140715-
Garrett-Mercer-Venango-Forest-Clarion-Jefferson-Indiana-
Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
312 AM EDT Mon Mar 13 2017

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048-PAZ013-140715-
Tuscarawas-Carroll-Columbiana-Coshocton-Lawrence-
312 AM EDT Mon Mar 13 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 PM EDT TUESDAY...

This Hazardous Weather Outlook is for east central Ohio and western
Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ049-050-PAZ014-020>022-029-031-073-075-WVZ001>003-021-509-140715-
Harrison-Jefferson-Butler-Beaver-Allegheny-Armstrong-Washington-
Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-Marion-Monongalia-
312 AM EDT Mon Mar 13 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 PM
EDT TUESDAY...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ057>059-068-069-WVZ004-012-140715-
Muskingum-Guernsey-Belmont-Noble-Monroe-Marshall-Wetzel-
312 AM EDT Mon Mar 13 2017

This Hazardous Weather Outlook is for east central Ohio, northern
West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

A low pressure system crossing the Ohio Valley has the potential to
bring accumulating snow tonight through Tuesday. Expansion of Winter
Weather Advisories may be needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A low pressure system crossing the Ohio Valley has the potential to
bring accumulating snow tonight through Tuesday. Expansion of Winter
Weather Advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Fayette Ridges

When
March 14, 1:00 AM EST to March 15, 9:00 PM EST
Where
Fayette Ridges forecast zone
Reported by
COOP Observer
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685736.